Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 225, NWS Birmingham, AL

July 2, 2002Blount County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 2, 2002, 2:43 PM CDT for Blount County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2002, 2:43 PM CDT (19:43 UTC)
Expired
Jul 2, 2002, 3:15 PM CDT
In force
32 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Blount County, AL

The radar

The Birmingham radar (KBMX), 92 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.7 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2002-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2420 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2002-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2420 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
883 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

259 
WUUS54 KBMX 021943
SVRBHM
ALC009-022015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
242 PM CDT TUE JUL 2 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLOUNT COUNTY IN ALABAMA

* UNTIL 315 PM CDT

* AT 234 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NECTAR...MOVING WEST AT 5 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...HAYDEN AND
LOCUST FORK.

LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INSIDE...AND STAY AWAY FROM WINDOWS.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:24 AM CDT, 12 hours 19 minutes earlier.

Area forecast discussion, Jul 2, 2:24 AM CDT, 12 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
224 AM CDT TUE JUL 02 2002

PERSISTENCE WILL BE A GOOD FORECAST FOR THE NEXT FEW DAYS.  HIGH
PRESSURE OVER THE EASTERN US...WITH A LOW AND TROF OVER THE
ATLANTIC.  CURRENT FORECAST HANDLES THIS WELL.  WILL OPT FOR TWO
GROUPINGS ON THE ZONES.  EXPECT ISOLATED TO SCATTERED MAINLY
AFTERNOON AND EVENING CONVECTION...WITH THE MAIN FOCUS BEING A FEW
VORT MAXES FROM GA THAT MOVE WESTWARD.  AVN STILL DRYING OUT THE
MIDDLE AND UPPER LEVELS FOR THE TENNESSEE VALLEY ON THURSDAY.  THIS
WILL RESULT IN A LOWER POP.  WILL NOT REMOVE POPS ALL TOGETHER...
BECAUSE THERE WILL BE AMPLE DAYTIME HEATING AND COULD GET AN ISOLATED
THUNDERSTORM TO DEVELOP.  PW VALUES REMAIN ABOVE 1.5...LI/S ARE
NEGATIVE...AND CAPE IS AOA 2000 J/KG.  WITH THE ABOVE CONDITIONS
AREA WIDE...AND AFTERNOON HIGH TEMPERATURES IN THE LOWER 90S...COULD
SEE ISOLATED...BOARDER LINE...SEVERE STORMS FOR THE WHOLE SHORT TERM
FORECAST PERIOD.  THEY WILL DIE DOWN QUICKLY AS DAYTIME HEATING IS
LOST.

GUIDANCE NUMBERS FOR TEMPS ARE ALL CLOSE AND LOOK REASONABLE.  DON/T
EXPECT MUCH VARIATION FROM DAY TO DAY.  WILL GO A DEGREE WARMER ON
HIGHS TOMORROW AND THURSDAY THAN TODAY.  WILL DISREGARD THE HIGHER
MAV POPS WEDNESDAY AND THURSDAY...AS FEEL THE CLOSED LOW OVER GA THAT
MOVES OUR WAY IS OVER DONE.  FAVOR THE MORE OPEN SOLUTION OF THE ETA.

PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY.
HSV  092/071 093/071 093 3131
BHM  092/070 093/071 093 3232
MGM  092/071 093/071 093 3232

.BHM...NONE.

80

In the hours before

Special weather statement, Jul 2, 1:32 PM CDT, 1 hour 11 minutes before
ALZ001>050-022032-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
132 PM CDT TUE JUL 02 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA...

NOT MUCH CHANGE IN THE WEATHER PATTERN EXPECTED OVER THE NEXT FEW
DAYS.  SCATTERED AFTERNOON STORMS WILL REMAIN THE NORM.  SOME OF
THESE STORMS WILL BECOME STRONG TO SEVERE. LOCALLY BRIEF
HEAVY RAIN...FREQUENT LIGHTNING...WIND GUSTS GREATER THAN 30 MILES AN
HOUR...AND SMALL HAIL MAY ACCOMPANY SOME OF THE STRONGER STORMS. NO
ORGANIZED OR WIDESPREAD SEVERE WEATHER IS EXPECTED.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...3
BIRMINGHAM...3
MONTGOMERY...3

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 1:40 PM CDTSevere Thunderstorm WarningBMXShelby35 min
Jul 2, 1:57 PM CDTSevere Thunderstorm WarningBMXJefferson33 min
Jul 2, 2:19 PM CDTSevere Thunderstorm WarningBMXTalladega26 min
Jul 2, 3:00 PM CDTSevere Thunderstorm WarningBMXChilton, Shelby30 min
Jul 2, 3:25 PM CDTSevere Thunderstorm WarningBMXWalker20 min
Jul 2, 3:49 PM CDTSevere Thunderstorm WarningBMXAutauga26 min
Jul 2, 4:04 PM CDTSevere Thunderstorm WarningBMXEtowah26 min
Jul 2, 4:30 PM CDTSevere Thunderstorm WarningBMXEtowah30 min
Jul 2, 4:32 PM CDTSevere Thunderstorm WarningBMXCalhoun43 min
Jul 2, 4:49 PM CDTSevere Thunderstorm WarningBMXLamar, Marion41 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.